Although retinal toxicity from chloroquine use remains a problem in many parts of the world, it is rare in the United States, where this medication has largely been replaced by the much safer, related drug hydroxychloroquine. These medications are used for the treatment of malaria and rheumatologic and dermatologic disorders. Both medications bind to melanin in the RPE, which may concentrate or prolong their effects. Although the incidence of toxicity is low, it is a serious concern because associated vision loss rarely recovers and may even progress after the drug is discontinued. Patients and their primary care physicians must be made aware of the ophthalmic risks and the need for regular screening examinations to detect retinal toxicity at an early stage, before vision loss occurs. Typical symptoms can include paracentral scotomas, central visual decline, and/or reading difficulty.
The earliest signs of toxicity include bilateral paracentral visual field defects and/or inner segment ellipsoid loss in a paracentral location, which appears as the “flying saucer” sign on spectral-domain optical coherence tomography (SD-OCT) imaging. However, most patients of Asian descent will show initial damage in a more peripheral extramacular distribution. With continued drug exposure, progressive pigmentary changes may develop, and a bilateral atrophic bull’s-eye maculopathy may ensue (Fig 15-1). End-stage cases of advanced toxicity may show panretinal degeneration that simulates retinitis pigmentosa; this degeneration can occur from long-term exposure to either drug or from acute overdosing of chloroquine. In some patients, corneal intraepithelial deposits, usually referred to as corneal verticillata, may also be observed.
Figure 15-1 Bilateral, symmetric bull’s-eye maculopathy in a patient with hydroxychloroquine toxicity. A, Color fundus photographs of left and right eyes. B, Corresponding fundus autofluorescence images. C, Spectral-domain optical coherence tomography (SD-OCT) images demonstrating the characteristic “flying-saucer” sign (arrows): the ovoid appearance of the central fovea due to preservation of the outer retinal structures in the central fovea surrounded by loss of the outer retinal structures in the perifoveal location.
(Courtesy of Stephen J. Kim, MD.)
Ophthalmic screening of patients receiving chloroquine or hydroxychloroquine is aimed primarily at early detection and minimization of toxicity. As summarized in a 2016 Clinical Statement from the American Academy of Ophthalmology (www.aao.org/clinical-statement/revised-recommendations-on-screening-chloroquine-h), the risk of toxicity is low for individuals who have no complicating conditions and take less than 6.5 mg/kg/day of hydroxychloroquine or 3 mg/kg/day of chloroquine. The most recent data suggest that a hydroxychloroquine dosage of 5.0 mg/kg/day and a chloroquine dosage of 2.3 mg/kg/day based on the patient’s real body weight may be safer across all body mass indexes than the dosage recommendation of 6.5 mg/kg/day and 3 mg/kg/day, respectively using the patient’s ideal body weight.
Cumulative total doses greater than 1000 g of hydroxychloroquine and 460 g of chloroquine place patients at high risk of toxicity. Additional risk factors include duration of use (>5 years), kidney disease, concomitant use of tamoxifen (5-fold increase), and concomitant retinal disease such as age-related macular degeneration (AMD). The latter can also make early detection of toxicity difficult. Furthermore, well-documented but rare cases of hydroxychloroquine maculopathy have occurred with “safe” daily doses and in the absence of other risk factors.
Baseline evaluation for patients beginning treatment with a chloroquine derivative should include a complete ophthalmic examination. For follow-up comparison, the ophthalmologist should employ SD-OCT as well as automated threshold field testing with a white pattern (Humphrey white 10-2 protocol), although some clinicians prefer red for its increased sensitivity. Current guidelines recommend a baseline fundus examination within the first year of use, then annual screening after 5 years of use in patients at low risk for toxicity. Many practitioners, however, screen patients every 6 to 12 months with a combination of Humphrey 10-2 and SD-OCT until 5 years and then every 6 months thereafter. Patients who are at risk of toxicity or have unclear symptoms can be further assessed with fundus autofluorescence and multifocal electroretinography (mfERG). Signs of toxicity include a paracentral ring of hyperautofluorescence or hypoautofluorescence and paracentral mfERG depressions. Cessation of the drug at the first sign of toxicity is recommended.
Marmor MF, Kellner U, Lai TY, Melles RB, Mieler WF; American Academy of Ophthalmology. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 revision). Ophthalmology. 2016;123(6):1386–1394.
Melles RB, Marmor MF. Pericentral retinopathy and racial differences in hydroxychloroquine toxicity. Ophthalmology. 2015;122(1):110–116.
Melles RB, Marmor MF. The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy. JAMA Ophthalmol. 2014;132(12):1453–1460.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.